Alert archive / Kansas / High Wind Warnings in 2020
High Wind Warning 5, NWS Hastings, NE
NWS Hastings, NE issued this high wind warning at Oct 11, 2020, 5:27 PM CDT for 6 counties in Kansas; Furnas County, Harlan County, Nebraska. It took effect at Oct 11, 2020, 7:00 PM CDT. It was in force for 4 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 11, 2020, 5:27 PM CDT (22:27 UTC)
- In effect from
- Oct 11, 2020, 7:00 PM CDT
- Expired
- Oct 11, 2020, 11:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Furnas County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 7:08 PM CDT | NON-TSTM WND GST 58 | 1 N Oxford, NE | |
| Oct 11, 7:15 PM CDT | NON-TSTM WND GST 64 | 1 W Logan, KS | |
| Oct 11, 7:41 PM CDT | NON-TSTM WND GST 63 | 5 Nnw Oxford, NE | DAVIS WEATHERLINK STATION. |
| Oct 11, 7:58 PM CDT | NON-TSTM WND GST 53 | 4 E Ragan, NE | PWS STATION KNEWILCO4. |
| Oct 11, 8:18 PM CDT | NON-TSTM WND DMG | Arapahoe, NE | POWERLINES DOWN AT THE INTERSECTION OF HWY 6 AND HWY 283. POST ON FACEBOOK FROM ARAPAHOE FD. |
| Oct 11, 8:25 PM CDT | NON-TSTM WND GST 57 | 1 Nnw Osborne, KS | KANSAS MESONET STATION. |
| Oct 11, 8:28 PM CDT | NON-TSTM WND GST 59 | Phillipsburg Airport, KS | |
| Oct 11, 8:30 PM CDT | NON-TSTM WND GST 55 | Stockton Airport, KS | |
| Oct 11, 8:35 PM CDT | NON-TSTM WND GST 66 | Smith Center Airport, KS | |
| Oct 11, 8:50 PM CDT | NON-TSTM WND DMG | Osborne, KS | TREE DAMAGE AND POWERLINES DOWN IN PORTIONS OF OSBORNE COUNTY, ESPECIALLY IN OSBORNE. RELAYED FROM COUNTY DISPATCH. |
| Oct 11, 9:00 PM CDT | NON-TSTM WND GST 60 | 3 Wnw Jewell, KS | |
| Oct 11, 9:03 PM CDT | NON-TSTM WND GST 63 | Jewell, KS | PWS STATION KKSJEWEL5. |
| Oct 11, 9:11 PM CDT | WILDFIRE | 5 N Damar, KS | WILDFIRE THAT INITIALLY STARTED IN EXTREME EASTERN GRAHAM COUNTY HAS SPREAD IN WESTERN ROOKS COUNTY AS OF THE TIME OF THIS REPORT. RELAYED FROM NWS GOODLAND. |
| Oct 11, 9:20 PM CDT | NON-TSTM WND GST 53 | Beloit Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688 WWUS73 KGID 112227 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 527 PM CDT Sun Oct 11 2020 KSZ005>007-017>019-NEZ082-083-120400- /O.NEW.KGID.HW.W.0005.201012T0000Z-201012T0400Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, and Orleans 527 PM CDT Sun Oct 11 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts of 55 to 60 mph expected. * WHERE...In Kansas, Phillips, Smith, Jewell, Rooks, Osborne and Mitchell Counties. In Nebraska, Furnas and Harlan Counties. * WHEN...Until 11 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Very strong northwest wind gusts behind a cold front this evening may also caused reduced visibility due to blowing dust, especially near open fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for damaging wind gusts now by securing loose objects. People should avoid being outside around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Thies
1 follow-up statement
762 WWUS73 KGID 120401 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 1101 PM CDT Sun Oct 11 2020 KSZ005>007-017>019-NEZ082-083-120515- /O.EXP.KGID.HW.W.0005.000000T0000Z-201012T0400Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, and Orleans 1101 PM CDT Sun Oct 11 2020 ...HIGH WIND WARNING WILL EXPIRE AT 11 PM CDT THIS EVENING... The strongest winds have ended. Gusts up to 45 MPH will remain possible through midnight, but will continue to gradually decrease overnight. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at Oct 11, 3:33 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Oct 11, 3:33 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
333 PM CDT Sun Oct 11 2020
.DISCUSSION...(This evening through Sunday)
Issued at 326 PM CDT Sun Oct 11 2020
Satellite shows the stratocumulus decreasing in the northeast part
of the forecast area this afternoon. The cold front is just moving
into the far western part of the forecast area.
The cold front will continue to move through the forecast area
during the afternoon and early evening. As the upper level wave
moves into the area early this evening, there could be some
thunderstorms that develop just behind the front. With the front
most of the way through the forecast area by 00Z this evening, the
thunderstorms are mainly expected to be in the eastern part of the
area. A few of the models have some post frontal precipitation so
have kept PoPs a little longer and further to the west.
Another concern for tonight are the winds. Behind the front, the
winds could gust to around 50 mph, but this should only be for a few
hours after the front moves through.
Once the winds fall off toward morning, temperatures will drop off.
The concern is that the winds will not be light enough for
temperatures to drop as much. With temperatures a little warmer,
there would be little to no frost.
A surface high will slide south of the forecast area on Monday and
with sunny skies, there will be temperatures in the 70s. Gusty winds
from the west will help to dry things out and expect there to be
critical fire weather concerns for much of the Nebraska portion of
the area. Will have a Red Flag Warning for this area.
Monday night through next Sunday will have northwest flow. There are
a few weak waves that move through the area but they are dry. With
the waves there are a few weak cold fronts that move through.
Temperatures will be up and down through the middle of the week,
then cooler.
The first cold front will be Monday night and Tuesday will be
cooler, but warm advection Tuesday night into Wednesday will allow
for warmer temperatures again. There could also be some near critical
fire weather concerns Wednesday afternoon.
The strongest upper wave and cold front will be Wednesday night when
temperatures turn to the cooler side. Thursday night and Friday
night are expected to be cool enough for some frost and even
freezing temperature are possible for portions of the area.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1231 PM CDT Sun Oct 11 2020
The stratocumulus is breaking up and moving out this afternoon and
should only be an hour or so before it moves out of the terminals.
Gusty south winds will let up only a little before turning to the
northwest and increasing again late this afternoon and this
evening. There could be a few thunderstorms just behind the front
mainly during the early evening.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 9 PM CDT this evening for NEZ060-072-073-
082-083.
Red Flag Warning from 1 PM to 8 PM CDT Monday for NEZ039-040-046-
047-060>062-072>075-082>084.
KS...Red Flag Warning until 9 PM CDT this evening for KSZ005-017.
&&
DISCUSSION...JCB
AVIATION...JCBHazardous weather outlook, Oct 11, 3:52 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 352 PM CDT Sun Oct 11 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 352 PM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Critical fire weather conditions are expected due to low humidity and northwesterly winds behind the front. The most significant threat is along and west of a line from Lexington to Holdrege to Stockton. A Red Flag Warning is in effect for this area. Scattered thunderstorms are also expected to develop along the front, mainly after 6pm. The strongest of these storms may produce penny size hail and isolated wind gusts to 60 MPH. The most likely area for strong to severe storms is southeast of a line from Red Cloud to Hastings to Columbus. Behind the cold front, we will see strong northwesterly winds persist through roughly 10pm this evening. Gusts around 50 MPH are possible, with the highest winds expected to be over portions of northern Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dry air and gusty southwest winds will lead to critical fire weather conditions for portions of the area on Monday. A Red Flag warning has been issued for this area. Another day of at least near-critical fire weather conditions is possible on Wednesday. Areas of frost are possible each night Wednesday through Saturday. Thursday night is forecast to be the coldest night of the week, and some locations will likely even see temperatures dip below freezing. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for thunderstorms after 6pm this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 3:10 AM CDT | Red Flag Warning | GID | Phillips, Rooks | 18 hr |
| Oct 11, 3:10 AM CDT | Fire Weather Watch | GID | Adams, Buffalo, Dawson, Franklin, Furnas, Gosper and 8 more | 12 hr |
| Oct 11, 3:33 PM CDT | Red Flag Warning | GID | Adams, Buffalo, Dawson, Franklin, Furnas, Gosper and 8 more | 28 hr |
Nearby
High Wind Warnings in Kansas, 2020High Wind Warnings in Nebraska, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.